Pennsylvania, 2011

Heavy Snow and Winter Weather in Pennsylvania, February 20 to 21, 2011

February 20 to 21, 2011 · NWS PHI · 6 events in 6 counties and zones

A fast moving low pressure system dropped heavy snow over parts of the Poconos and an accumulating snow to the Lehigh Valley, Berks County and the far northern Philadelphia suburbs on the 21st. m.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A fast moving low pressure system dropped heavy snow over parts of the Poconos and an accumulating snow to the Lehigh Valley, Berks County and the far northern Philadelphia suburbs on the 21st. Snow began late in the evening of the 20th in the Lehigh Valley and the Poconos and fell at its heaviest between Midnight EST and 6 a.m. EST on the 21st. The snow ended by the middle of the morning on the 21st. Berks County and the far northern Philadelphia suburbs were along the southern edge of the precipitation shield and had mixed precipitation during the same time period. Snowfall averaged 4 to 9 inches in the Poconos, 2 to 4 inches in the Lehigh Valley and 2 inches or less in Berks and Bucks Counties. Because the snow occurred on the morning of a federal holiday (Washington's Birthday) with schools already closed, its effects were less than average. The only reported accidents with injuries occurred in Monroe County. A vehicle crashed into a pole in Stroud Township and another vehicle overturned in Kunkletown. A jack-knifed tractor trailer slowed traffic on Pennsylvania State Route 33.

Representative snowfall included 9.3 inches in Tobyhanna (Monroe County), 7.0 inches in Lake Harmony (Carbon County), 4.5 inches in Bath (Northampton County), 4.3 inches in Jim Thorpe (Carbon County), 4.2 inches in Palmerton (Carbon County), 4.0 inches in Lehighton (Carbon County). 3.1 inches in Martins Creek (Northampton County), 3.0 inches in Easton (Northampton County), 2.5 inches in Werleys Corner (Lehigh County), 2.4 inches in Kutztown (Berks County), 2.2 inches at the Lehigh Valley International Airport, 2.0 inches in Glendon (Northampton County), 1.6 inches in Springtown (Bucks County) and 0.9 inches in Fleetwood (Berks County).

The snow was caused by a low pressure system that moved from the foothills of the Colorado Rockies on the morning of the 20th and reached northern Delaware at 7 a.m. EST on the 21st. At 1 p.m. EST on the 21st, the low was already about 150 miles east of the New Jersey coast. The fast movement kept snowfall amounts in the single numbers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 20, 8:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 20, 8:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
808 PM EST SUN FEB 20 2011

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE OHIO VALLEY TONIGHT AND MOVE OFF THE NORTHERN
MID-ATLANTIC COAST ON MONDAY. ANOTHER LOW WILL FOLLOW IN ITS WAKE, TAKING
A SLIGHTLY MORE SOUTHERLY TRACK. IT SHOULD PASS OFF THE MIDDLE ATLANTIC
COAST ON MONDAY NIGHT. HIGH PRESSURE FROM THE WEST IS ANTICIPATED TO
FOLLOW FOR TUESDAY, WEDNESDAY AND THURSDAY. AFTER THE HIGH PASSES
OFF THE COAST LATE IN THE WEEK, LOW PRESSURE FROM THE WEST AND ITS
ASSOCIATED FRONTAL BOUNDARIES MAY INFLUENCE OUR REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE NAM TROUNCED THE GFS WITH ITS COLDER 850MB TEMPS UPSTREAM OF
OUR CWA OFF THE 00Z SOUNDINGS. BOTH MODELS DID OK AT 925MB WITH
THE HANDLING OF UPSTREAM TEMPS. THE RUB REMAINS THAT THE WARM AIR
IS COMING IN ABOVE 850MB AND THE BEST WE CAN GLEAN FROM THIS IS A
GREATER SLEET POTENTIAL. ON THE OTHER HAND THE NAM'S FORECAST
800MB TEMPS ARE SHOWING THE SNOW/NOT SNOW LINE PRETTY WELL. UPSHOT
FOR THIS UPDATE WE ARE USING THE NAM'S THERMAL FIELDS.

AS FOR QPF THE GFS AND EURO ARE SHOWING THE LEADING EDGE OF THE
SNOW PRETTY WELL, BUT MEASURABLE IS MATCHING THE NAM BETTER THAN
EITHER AT 00Z. THERE REMAINS A PRETTY BIG DIFFERENCE IN THE
CENTRAL PART OF OUR CWA BETWEEN THE NAM AND GFS. WE ALL KNOW THAT
QPF IS NEVER NUMBER ONE OF MODELING STRENGTH AND OUR COURSE OF
LEAST REGRET IS TO LEAN TOWARD A MODELING CONSENSUS AVERAGE.

TEMPS ARE HOLDING UP OK FROM PHL/I95 SOUTHEAST HIGHER THAN STAT
GUIDANCE, BUT COLDER POCKETS CLOSER TO STAT GUIDANCE ARE
OCCURRING IN THE NW PART OF OUR CWA.

TO DRAW SOME CONCLUSIONS FROM ALL OF THIS, WE WILL BE EXPANDING
THE ADVYS FARTHER TO THE SE INCLUDING THE PHL NW SUBURBS AND
MERCER COUNTY AS WELL AS MONMOUTH COUNTY. FOR THE FORMER PAIR, THE
COMBINATION OF THOSE 800MB TEMPS AND SUBFREEZING TEMPS DO MAKE A
WINDOW FOR FREEZING RAIN IN THE MORNING FOR A COUPLE OF HOURS.
CONFIDENCE IS NOT 100 PERCENT, BUT ENOUGH IS THERE WITH BOTH THE
GFS AND NAM OFF THE 18Z RUN TO FORCE OUR HAND. IN MONMOUTH COUNTY
(INLAND) ITS THE SNOWIER WEST TO EAST ORIENTATION OF THE SNOW/NOT
SNOW LINE. OVERALL IN NORTHERN NEW JERSEY WE UPPED ACCUMS
SLIGHTLY. MIN TEMPS ARE STILL REASONABLE AND VERY LITTLE
ADJUSTMENT WAS DONE.

GFS/ECMWF QPF VALUES (WE LEANED A BIT TOWARD HIGHER VALUES BECAUSE
OF THE GOOD LOWER LEVEL FRONTOGENESIS AND LOW EPV VALUES ALOFT,
BUT DID NOT GO OVER THE TOP BECAUSE OF A WEAK AND PROGRESSIVE
TROWAL AND LACK OF ANY SIGNIFICANT MID LEVEL DRY SLOT) ALONG WITH
FORECAST RATIOS (NOT TERRIBLY HIGH BECAUSE OF GOOD WINDS BELOW THE
SNOW GROWTH REGION AND SOME MIXING) YIELD VALUES THAT RESEMBLE
WHAT OUR COLLEAGUES AT THE NATIONAL CENTER WERE THINKING REGARDING
ACCUMULATIONS, AND THAT HAS RESULTED IN AN EXPANSION OF THE
ADVISORY SOUTHWARD AND AN UPGRADE TO A WARNING OVER CARBON AND
MONROE COUNTIES. TEMPERATURES TONIGHT ARE A GUIDANCE/CONTINUITY
BLEND, AND WE TRIED TO KEEP THE PREVIOUS FORECAST'S INDICATION OF
SOME WARMING (ESPECIALLY SOUTH) AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE FIRST SYSTEM WILL EXIT DURING THE DAY ON MONDAY AND THE SECOND
WILL APPROACH. SOME ADDITIONAL ACCUMULATION IS EXPECTED NORTHWEST
BEFORE THE FIRST EXITS. SINCE THE MODELS HAVE CONTINUED THE
TREND, ALBEIT MODESTLY, TOWARD A MORE SOUTHERN ROUTE, OUR
TEMPERATURES ARE NOW LOWER THAN CONTINUITY.

ON MONDAY NIGHT, IT REMAINS A TOUCHY FORECAST REGARDING TIMING OF
THE COLD AIR IN THE WAKE OF THE FIRST SYSTEM AND THE ADVANCE OF
THE PRECIPITATION ASSOCIATED WITH THE SECOND. WE MAY EVENTUALLY
NEED ADVISORIES OVER A FAIR PORTION OF THE SOUTHERN HALF OF THE
AREA AS PRECIPITATION GOES OVER TO SNOW. THE NORTHERN PART OF THE
AREA SEEMS TO BE SPARED ANY ADDITIONAL ACCUMULATION (AS LONG AS
THE 12Z NAM IS INCORRECT).

WE END PRECIPITATION OVER MOST LOCATIONS BY DAYBREAK TUESDAY, AND EARLY
IN THE DAY TUESDAY FAR SOUTH. TEMPERATURES FROM MONDAY NIGHT
THROUGH WEDNESDAY ARE A GUIDANCE/CONTINUITY BLEND.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE IN THE LONG TERM
WITH THE MODELS IN FAIRLY GOOD AGREEMENT ABOUT THE EVOLUTION, WITH
MOST OF THE DIFFERENCES IN THE THERMAL FIELDS. THIS PACKAGE LEANED
TOWARD A 2/3RDS ECMWF AND 1/3RD GFS SOLUTION TO BLEND WITH HPC AND
CONTINUITY.

WEDNESDAY NIGHT LOOKS LIKE A DECENT RADIATIONAL COOLING NIGHT UNLESS
CLOUDINESS ARRIVES FASTER THAN EXPECTED. WE UNDERCUT GUIDANCE IN
OUTLYING AREAS.

THE HIGH PRESSURES SYSTEM SLIDES OFFSHORE THURSDAY AND PRECIPITATION
ASSOCIATED WITH THE WARM FRONT MIGHT ARRIVE AS EARLY AS THURSDAY
AFTERNOON. THE GREATER LIKELIHOOD AND HIGHER POPS THOUGH ARE IN FOR
THURSDAY NIGHT AND FRIDAY AS THE LOW PRESSURE SYSTEM NEARS. THE
ECMWF WOULD HAVE ALL PCPN AS RAIN. WE CONTINUED TO HEDGE AT THE
POSSIBILITY OF SOME FREEZING RAIN (AS OUR NON LIQUID PTYPE HOLDER)
NORTH BEFORE WARMER AIR CONTINUES TO MOVE IN LATER THURSDAY NIGHT
AND FRIDAY. THE GFS HAS A FAIRLY SOAKING RAIN FCST FOR FRIDAY WHICH
WE WILL HAVE TO MONITOR FOR FLOODING POTENTIAL GIVEN THE NEW
EXPECTED SNOW PACK.

COLDER AND DRIER WEATHER IS THEN EXPECTED ON FRIDAY NIGHT AND
SATURDAY BEFORE WE REVERSE THE PROCESS AGAIN FOR SATURDAY NIGHT INTO
SUNDAY. THE FORECAST POSITION OF THE SURFACE HIGH WITH THE NEXT
WEEKEND SYSTEM IS MORE CONDUCIVE FOR NON-LIQUID PTYPE AND ITS
MENTION IS IN A GREATER CWA EXPANSE THAN THE SYSTEM FOR THURSDAY
INTO FRIDAY.

FORECAST MAX TEMPS ARE HIGHER THAN STAT GUIDANCE THRU THE LONG TERM,
WITH GREATEST CONFIDENCE OF THIS OCCURRING ON THURSDAY. AFTER THAT
ITS BASED ON OUR LEANING MORE TOWARD THE ECMWF THAN THE CURRENT GFS
MOS. WE ARE CLOSE TO THE HIGHER END OF THE GFS ENSEMBLE MOS MEMBERS.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CLOUDS WILL CONTINUE TO LOWER AND THICKEN ACRS THE REGION IN ADVANCE
OF LOW PRESSURE WHICH WILL CROSS THE AREA LATER TONIGHT.  PRECIP
WILL ARRIVE AT THE TAF SITES AFTER MIDNIGHT AND CONTINUE INTO MONDAY
MORNING. P-TYPE WILL GENERALLY BE SNOW AT THE ONSET ACRS THE NRN TAF
SITES, A SNOW AND SLEET OVER MOST OTHER AREAS AND A MIX OF SNOW AND
RAIN ACRS THE EXTREME SE.  FROM PNE GENLY S AND E, THE PRECIP WILL
CHANGE TO PLAIN RAIN DURG THE DAY MONDAY WHILE THE FROZEN P-TYPE
WILL REMAIN TO THE NORTH. CIGS/VSBYS SHOULD DECREASE TO MVFR AND
EVEN IFR WITH THE PRECIP (ESPECIALLY THE FROZEN KIND). WINDS WILL
GENERALLY BE EAST OR SOUTHEAST ONCE THE PRECIP BEGINS...AND THEN AS
THE LOW MOVES BY...WINDS SHOULD SWITCH AROUND TO N OR NE AND
INCREASE IN SPEED...UP TO 15 KNOTS MON AFTERNOON. IMPROVING
CONDITIONS EXPECTED MON AFTERNOON ONCE THE PRECIP ENDS.

OUTLOOK...
A SECOND LOW PRESSURE SYSTEM WILL BRING MORE LOWER CIGS/VSBYS MON
NIGHT INTO TUE. PRECIPITATION WILL MOST LIKELY BE SNOW OVER MOST
AREAS WITH SOME ACCUMS POSSIBLE. VFR CONDITIONS RETURN FOR WED.

&&

.MARINE...
HIGH PRESSURE WILL SETTLE OVER THE WATERS TONIGHT AND THEN PASS EAST
OF THE AREA MON. ANOTHER FAST MOVING LOW WILL CROSS PA/NJ ON MON
MORNING AND THEN ACROSS THE WATERS MON AFTERNOON. A SECOND LOW WILL
FOLLOW THE FIRST...BUT TRACK A LITTLE FURTHER SOUTH MON NGT AND TUE.
THESE LOWS WILL CAUSE WINDS/SEAS TO INCREASE AGAIN MON MORNING AND
IT SHOULD PERSIST INTO TUE. AS A RESULT, A SCA WILL BE ISSUED
BEGINNING AT 6 AM MONDAY.  THERE MAY BE A SHORT BREAK IN SCA
CONDITIONS MON EVENING BEFORE THE 2ND LOW APPROACHES. I WILL JUST
BLEND THE TWO EVENTS FOR NOW...AND LATER SHIFTS CAN REFINE IF
NEEDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR PAZ060>062.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON EST MONDAY
     FOR PAZ054-055.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST
     MONDAY FOR PAZ067>069.
NJ...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR NJZ001-007>010-012-013.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST
     MONDAY FOR NJZ015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 6 PM EST TUESDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...DELISI/IOVINO
NEAR TERM...DELISI/GIGI
SHORT TERM...DELISI
LONG TERM...GIGI
AVIATION...O'HARA
MARINE...O'HARA
Hazardous weather outlook, Feb 20, 8:13 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
813 PM EST SUN FEB 20 2011

NJZ001-007>010-012-PAZ060>062-220115-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-BERKS-LEHIGH-
NORTHAMPTON-
813 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-220115-
CARBON-MONROE-
813 PM EST SUN FEB 20 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ014-016>020-026-PAZ070-071-220115-
NEW CASTLE-CECIL-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-DELAWARE-PHILADELPHIA-
813 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL WINTRY WEATHER RESULTING IN LIGHT ACCUMULATION AND
POSSIBLY A PLOWABLE SNOW WILL OCCUR MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-PAZ067>069-220115-
MERCER-CHESTER-MONTGOMERY-BUCKS-
813 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ADDITIONAL WINTRY WEATHER RESULTING IN LIGHT ACCUMULATION AND
POSSIBLY A PLOWABLE SNOW WILL OCCUR MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-220115-
WESTERN MONMOUTH-
813 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ADDITIONAL WINTRY WEATHER RESULTING IN LIGHT ACCUMULATION AND
POSSIBLY A PLOWABLE SNOW WILL OCCUR MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-220115-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
813 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN CHANGING TO SLEET AND SNOW WITH A LIGHT ACCUMULATION AND
POSSIBLY A PLOWABLE SNOW WILL OCCUR MONDAY NIGHT INTO TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-220115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
813 PM EST SUN FEB 20 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 20, 4:49 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EST SUN FEB 20 2011

DEZ001-MDZ008-NJZ013>020-026-PAZ067>071-211000-
NEW CASTLE-CECIL-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FREEHOLD...
SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
LONG BEACH ISLAND...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
449 PM EST SUN FEB 20 2011

...LIGHT ACCUMULATING SNOW AND SLEET EXPECTED...

SNOW MIXING WITH SLEET SHOULD ACCUMULATE BEGINNING LATE TONIGHT.
AROUND TWO INCHES ARE POSSIBLE NEAR AND NORTH OF A MANASQUAN TO
TRENTON TO LANCASTER LINE, WITH LESSER AMOUNTS EXPECTED SOUTH.
PRECIPITATION SHOULD MIX WITH OR CHANGE TO RAIN BY DAYBREAK NEAR
AND SOUTH OF THE INTERSTATE 95 CORRIDOR.

PLEASE BE CAREFUL IF YOU ARE COMMUTING LATE TONIGHT OR TOMORROW
MORNING.

MPD
Special weather statement, Feb 20, 8:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 PM EST SUN FEB 20 2011

DEZ001-MDZ008-NJZ014-016>020-026-PAZ070-071-210330-
NEW CASTLE-CECIL-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...SANDY HOOK...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...LONG BEACH ISLAND...MEDIA...PHILADELPHIA
816 PM EST SUN FEB 20 2011

...LIGHT ACCUMULATING SNOW AND SLEET STILL EXPECTED...

SNOW MIXING WITH SLEET SHOULD ACCUMULATE BEGINNING AROUND MIDNIGHT
TONIGHT. PRECIPITATION IS EXPECTED TO COME IN BANDS AND NOT BE A
STEADY SNOW THROUGH THE NIGHT. AROUND ONE INCH OF SNOW AND SLEET IS
POSSIBLE. PRECIPITATION SHOULD MIX WITH OR CHANGE TO RAIN PRETTY
CLOSE TO DAYBREAK ACROSS THE AREA. TEMPERATURES ARE EXPECTED TO
FALL CLOSE TO FREEZING WHILE IT IS SNOWING AND RECOVER TOWARD
DAYBREAK.

PLEASE BE CAREFUL IF YOU ARE COMMUTING LATE TONIGHT OR TOMORROW
MORNING.

MPD/TFG
Special weather statement, Feb 20, 8:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 PM EST SUN FEB 20 2011

DEZ001-MDZ008-NJZ014-016>020-026-PAZ070-071-211100-
NEW CASTLE-CECIL-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...SANDY HOOK...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...LONG BEACH ISLAND...MEDIA...PHILADELPHIA
847 PM EST SUN FEB 20 2011

...LIGHT ACCUMULATING SNOW AND SLEET STILL EXPECTED...

A MIXTURE OF SNOW, SLEET AND RAIN WILL OVERSPREAD THE AREA BY
MIDNIGHT. AS PRECIPITATION INTENSITY INCREASES, IT SHOULD CHANGE
TO SNOW. PRECIPITATION IS EXPECTED TO COME IN BANDS AND NOT BE A
STEADY SNOW THROUGH THE NIGHT. AROUND ONE INCH OF SNOW AND SLEET
IS POSSIBLE. PRECIPITATION SHOULD MIX WITH OR CHANGE BACK TO RAIN
PRETTY CLOSE TO DAYBREAK ACROSS THE AREA. TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO FREEZING WHILE IT IS SNOWING AND RECOVER
TOWARD DAYBREAK.

PLEASE BE CAREFUL IF YOU ARE COMMUTING LATE TONIGHT OR TOMORROW
MORNING.

MPD/TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Monroe

When
February 20, 10:00 PM EST to February 21, 9:00 AM EST
Where
Monroe forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Carbon

When
February 20, 10:00 PM EST to February 21, 9:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
February 20, 11:00 PM EST to February 21, 10:00 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
February 20, 11:00 PM EST to February 21, 10:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Berks

When
February 21, 12:00 AM EST to 5:00 AM EST
Where
Berks forecast zone
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Bucks

When
February 21, 12:00 AM EST to 7:00 AM EST
Where
Bucks forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284170, 284171, 284172, 284173, 284174, 284175.